Search our site 
 
Advanced Search
 
Home | News | Exam dates | Contact us | About us | Testimonials |
 
 

map
You are in Home >> Resources >> Pharmacology >> Local anaesthetics

Intralipid - local anaesthetic toxicity

Created: 29/1/2007
Updated: 28/9/2011

 

Local anaesthetic toxicity - The role of intralipid

 

 

Pharmacology

  • Local anaesthetics block open Na+ channels
  • Speed of onset related to pKa
  • Duration of action related to protein binding
  • Potency related to lipid solubility

Toxicology

Toxicity associated with blockade of neuronal and cardiac voltage-gated sodium channels.

Potent local anaesthetics such as bupivacaine can also disrupt metabotropic and ionotropic signal transduction. They can also inhibit each of the four components of oxidative phosphorylation - i.e. substrate transport, electron transport, proton motive force maintenance and ATP synthesis.

Protocol for Intralipid

 Click here to download

Video 1: A video showing the lipid reversal of bupivacaine toxicity.

Case report - How much bupivacaine?

65-year-old male has a brady-asystolic arrest after less than 1.1 mg/kg bupivacaine.
Marc E Levsky, Michael A Miller; Cardiovascular collapse from low dose bupivacaine. Can J Clin Pharmacol 2005; 12(3): e240-5.

Studies

(1)    A Comparison of epinephrine and vasopressin in a porcine model of cardiac arrest after rapid intravenous injection of bupivacaine.
Viktoria D, et al. A Comparison of epinephrine and vasopressin in a porcine model of cardiac arrest after rapid intravenous injection of bupivacaine. Anesth Analg 2004; 98: 1426-31.

(2)    Pretreatment or resuscitation with a lipid infusion shifts the dose-response to bupivacaine-induced asystole in rats.
Weinberg GL. Pretreatment or resuscitation with a lipid infusion shifts the dose-response to bupivacaine-induced asystole in rats. Anesthesiology 1998; 88(4): 1071-5.

(3)    Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity.
Weinberg GL. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Regional Anesthesia and Pain Medicine 2003; 28(3): 198-202.

Case reports

(1)    Successful use of a 20% lipid emulsion to resuscitate a patient after a rresumed bupivacaine-related cardiac arrest.
Rosenblatt M. Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006; 105(1): 217-18.

(2)    Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion.
Litz RJ, et al. Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006; 61(8): 800.

(3)  Levobupivacaine-induced seizures and cardiovascular collapse treated with Intralipid.
Foxall G et al. Levobupivacaine-induced seizures and cardiovascular collapse treated with Intralipid. Anaesthesia 2007; 62(5): 516–18.

Links

Lipidrescue


ArticleDate:20070129
SiteSection: Article
 
   
    
                                            
  Posting rules

     To view or add comments you must be a registered user and login  




Login Status  

You are not currently logged in.
UK/Ireland Registration
Overseas Registration

  Forgot your password?








 
All rights reserved © 2014. Designed by AnaesthesiaUK.

{Site map} {Site disclaimer} {Privacy Policy} {Terms and conditions}
This site complies with the HONcode standard for trustworthy health information:
verify here. 

 Like us on Facebook 
This website is certified by Health On the Net Foundation. Click to verify.

vp